Colorado, 2008Damaging Wind in Colorado, July 3, 2008
July 3, 2008 · NWS GJT · 1 event in 1 county or zone
A severe thunderstorm wind gust occurred.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm wind gust occurred.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 3, 1:55 PM MST, 33 minutes earlier.
Area forecast discussion, Jul 3, 1:55 PM MST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
255 PM MDT THU JUL 3 2008
.SHORT TERM...TONIGHT THROUGH SATURDAY...
HIGH PRESSURE COVERS UTAH AND COLORADO AND THIS WILL CONTINUE
THROUGH INDEPENDENCE DAY. TERRAIN AND DIURNALLY DRIVEN ISOLATED
STORMS HAVE DEVELOPED THIS AFTERNOON AND EXPECT SIMILAR CONDITIONS
FOR THE HOLIDAY. WATER VAPOR REVEALS THE AIR MASS IS DRIER OVER THE
NORTHWEST HALF OF THE FORECAST AREA...THE MAIN REASON THAT CONVECTIVE
ACTIVITY HAS BEEN SLOWER TO DEVELOP OVER THE NRN MOUNTAINS. ONE
SUBTLE CHANGE FOR FRIDAY...PRECIPITABLE WATER IN THE MODEL DATA
RISES A NOTCH OVER THE FOUR CORNERS. THE SOURCE OF THE MOISTURE
INCREASE COMING FROM THUNDERSTORM OUTFLOWS FROM NORTH CENTRAL NEW
MEXICO THIS AFTERNOON. THUNDERSTORM COVERAGE MAY INCREASE A NOTCH
FRIDAY AFTERNOON/EVENING FOR THE SRN ZONES...BUT MOS POP GUIDANCE
DOES NOT SHOW MUCH OF AN INCREASE. INCREASED THE COVERAGE OF SLIGHT
CHANCE POPS...BUT DID NOT RAISE ANY VALUES INTO THE CHANCE
CATEGORY. WITH THE WARMEST 700 MB TEMPS SO FAR...INDEPENDENCE DAY
MAY BE THE HOTTEST DAY SO FAR THIS SUMMER.
RIDGE WEAKENS ON SATURDAY AS PACIFIC NORTHWEST SHORT WAVE SKIRTS
ACROSS THE NRN TIER STATES. THE TAIL END OF THIS WAVE MOVES ACROSS
WRN COLORADO DURING THE PEAK HEATING HOURS. AS MENTIONED IN THE
PREVIOUS PARAGRAPH...PRECIPITABLE WATER WILL HAVE INCREASED AHEAD OF
THIS SHORT WAVE. WATER VAPOR SHOWS BORIS GETTING ENTRAINED INTO THE
SOUTHWEST FLOW AHEAD OF THIS SHORT WAVE...NOT SURE IF MODELS HAVE
PICKED UP ON THIS MOISTURE PLUME THAT IS EVIDENT IN THE WATER VAPOR.
BUT THE GFS AND WRF HAVE INCREASED CONVECTIVE PCPN...ESPECIALLY THE
SAN JUAN MOUNTAINS...FOR SATURDAY AFTERNOON. SO HAVE INCREASED POPS
OVER THE SRN AND CENTRAL MOUNTAINS WITH CHANCE POPS WHERE MOISTURE
WILL BE MORE READILY AVAILABLE AS COMPARED TO THE NRN MOUNTAINS. WITH
INCREASED CLOUD COVER...AFTERNOON TEMPERATURES WILL BE A LITTLE
COOLER THAN THE FOURTH OF JULY.
.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...
SATURDAY NIGHT THROUGH MONDAY...STILL LOOKS LIKE WESTERLY FLOW TO THE
NORTH OF OUR CWA DURING THIS PERIOD IN RESPONSE TO A COUPLE OF
SHORTWAVE PACIFIC TROUGHS THAT WILL SUPPRESS THE UPPER HIGH INTO AZ
AND NM. THIS SHOULD BE A DRIER PATTERN FOR OUR CWA...AND NOT QUITE
AS WARM AS WE ARE CURRENTLY EXPERIENCING. STILL MAY HAVE ISOLATED
DIURNALLY-DRIVEN THUNDERSTORMS OVER THE MOUNTAINS OF OUR CWA SUNDAY
AND MONDAY...THOUGH EXPECT BY MONDAY THAT THEY WILL BE CONFINED TO
WESTERN SAN JUAN MOUNTAINS.
TUESDAY THROUGH THURSDAY...RESURGENCE OF STRONG UPPER RIDGE
EXPECTED OVER THE AREA WITH UPPER HIGH CENTER MIGRATING NORTHWARD.
WE SHOULD SEE TEMPERATURES 5-10F ABOVE NORMAL AGAIN...GENERALLY
AROUND 100F EACH DAY IN THE CLIMATOLOGICALLY WARMER AREAS OF OUR CWA
WITH SOME OF THE HOTTEST LOCATIONS IN SE UT REACHING THE 105F MARK.
THERE ARE INDICATIONS FOR A LITTLE INCREASE IN CONVECTIVE CLOUD
DEVELOPMENT BY WEDNESDAY OR THURSDAY. BUT STILL LOOKS TO BE GENERALLY
DRY WITH ONLY HIGH-BASED THUNDERSTORMS.
&&
.AVIATION...ISOLATED THUNDERSTORMS WILL CONTINUE INTO EARLY
EVENING...WITH MOST STORMS DISSIPATING BY 04Z. A FEW STORMS WILL
DRIFT OVER THE LOWER VALLEYS. EXPECT LOCAL MVFR VIS AND CIGS NEAR
SOME STORMS...MAINLY OVER THE MOUNTAINS. GUSTY THUNDERSTORM OUTFLOW
WINDS EXPECTED IN THE LOWER VALLEYS. OTHERWISE...VFR CONDITIONS TO
PREVAIL THROUGH TONIGHT. EXPECT SIMILAR CONDITIONS ON JULY 4TH.
&&
.HYDROLOGY...
MOUNTAIN SNOWPACK CONTINUES TO DWINDLE AND RUNOFF WILL GRADUALLY
DECREASE RESULTING IN A SLOW LOWERING OF RIVER AND STREAM FLOWS
THROUGH THE WEEK. ALTHOUGH WATER LEVELS ARE DECREASING FLOWS REMAIN
COLD...SWIFT...AND TURBULENT. CAUTION IS URGED WHEN AROUND RIVERS
AND STREAMS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.
SHORT TERM.....PF
LONG TERM......JRP
AVIATION.......TAL
HYDROLOGY......TGJT
Hazardous weather outlook, Jul 3, 4:45 AM MST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT THU JUL 3 2008
COZ001>014-017>023-UTZ022>025-027>029-041145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT THU JUL 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE HIGH TERRAIN THIS
AFTERNOON. A FEW STORMS MAY DRIFT OVER THE LOWER VALLEYS LATE IN THE
DAY BUT WILL BE VERY SHORT LIVED. THE THUNDERSTORMS WILL DIMINISH
SHORTLY AFTER SUNSET. GUSTY WINDS...SMALL HAIL...AND CLOUD TO GROUND
LIGHTNING WILL ACCOMPANY SOME OF THE STORMS.
RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH RESULTING IN SWIFT AND
DANGEROUS CURRENTS. FOR MORE DETAILED INFORMATION ON RIVER LEVELS IN
THE REGION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV/GJT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
RIVERS AND STREAMS WILL CONTINUE TO RUN HIGH RESULTING IN SWIFT AND
DANGEROUS CURRENTS.
THERE IS A SLIGHT CHANCE OF AFTERNOON AND EARLY EVENING THUNDERSTORMS
EACH DAY...MAINLY OVER THE HIGH TERRAIN. GUSTY WINDS...SMALL HAIL...
AND CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE WITH THE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
TGJT
Thunderstorm Wind, La Plata
- When
- July 3, 2:28 PM MST to 2:29 PM MST
- Where
- La Plata County, (Dro)durango/Laplata
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.150, -107.750
Thunderstorm wind gust caused a lot of blowing dust and prevented aircraft from departing the Durango-La Plata County Airport.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, July 3, 20081 death · 1 event
- Damaging Winds in Idaho, July 3, 20083 injured · $442,000 · 83 kt wind · 4 events
- Lightning Strike in Colorado, July 3, 2008$150,000 · 1 event
- Damaging Winds in Massachusetts, July 3, 20081 injured · $50,000 · 54 kt wind · 9 events
- Flash Flood and Hail in Arkansas, July 3, 2008$52,000 · 1 in hail · 8 events
- Hail and Damaging Wind in New Mexico, July 3, 2008$50,000 · 1 in hail · 4 events
- Lightning Strike in Arizona, July 3, 2008$50,000 · 1 event
- Lightning Strike in Mississippi, July 3, 2008$25,000 · 1 event
- Damaging Winds in Connecticut, July 3, 2008$18,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Washington, July 3, 20081.75 in hail · 10 events
- Wildfire in California, July 3 to 6, 20081 injured · 1 event
- Hail in Colorado, July 3, 20081.25 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 121613.